Woman has anaphylactic reaction after oral sex

Penicillin taken by her partner might have been the cause: case report

A woman started vomiting, had dyspnoea and full-body urticaria shortly after a sexual encounter, in what doctors believe was an anaphylactic reaction triggered by amoxycillin in her partner’s semen.

sex concept

The 31-year-old woman is thought to have had the reaction after engaging in oral sex with her partner, 32, who had taken amoxicillin four hours before to treat his otitis media.

“To our knowledge, this is the first reported case of a possible amoxycillin -induced anaphylaxis in a woman after an oral sexual contact with a man who was taking the drug,” the authors from the General University Hospital of Alicante in Spain write in BMJ Case Reports.

“Symptoms started after a sexual encounter with no barrier methods used including vaginal and oral sex with oral ejaculation.”

Doctors ruled out unusual foods, insect bites, sun exposure and medications when she presented to the emergency department, noting the patient had not experienced similar reactions in previous sexual relationships.

However, she did report a childhood allergy to penicillin, and her partner had taken ibuprofen and amoxycillin -clavulanic acid before the sexual contact.

Even though there are few studies about drug concentrations in ejaculate, the doctors believe this was the source of the moderate anaphylactic reaction.

Treatment resolved the woman’s symptoms within six hours and a week later she was fully recovered.

An appointment was made with an allergist, but the woman did not attend.

The authors say there are reports of women with local symptoms or urticaria after sexual intercourse from thioridazine, vinblastine and penicillin.

A rare cause of anaphylaxis is seminal plasma allergy, in which the allergen is a seminal protein.

Patients and doctors need to be aware that some drugs can be expressed in semen and this can lead to anaphylaxis in sensitised partners.

“As clinicians we consider that it is important to be aware of the existence of this possibility both in the diagnosis and in the prevention of anaphylactic reactions,” the authors write.

“We also recommend condom use during treatment with drugs that can induce hypersensitivity responses in partners.”


More information: BMJ Case Reports 2019.